Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 82, NWS Salt Lake City, UT

August 19, 2022Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2022, 1:53 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2022, 1:53 PM MDT (19:53 UTC)
Expired
Aug 19, 2022, 4:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 64 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:01 PM MDTFLASH FLOODHildale, UTHILDALE DISPATCH REPORTS TWO ROAD CLOSURES NEAR WATERWAYS DUE TO RISES FROM FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
3030 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WGUS55 KSLC 191953
FFWSLC
UTC053-192245-
/O.NEW.KSLC.FF.W.0082.220819T1953Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
153 PM MDT Fri Aug 19 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Washington County in southwestern Utah...

* Until 445 PM MDT.

* At 153 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, with anywhere from a half inch 
  to an inch having already fallen in the Short Creek headwaters 
  vicinity. Additionally, more storms are moving into the area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hildale.

This includes the following streams and drainages...
  Short Creek, Second Creek and South Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
      3700 11293 3700 11299 3700 11300

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DVC
2 follow-up statements
185 
WGUS75 KSLC 192106
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
306 PM MDT Fri Aug 19 2022

UTC053-192245-
/O.CON.KSLC.FF.W.0082.000000T0000Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
306 PM MDT Fri Aug 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT THIS 
AFTERNOON FOR SOUTHEASTERN WASHINGTON COUNTY...

At 306 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain in the Short Creek drainage. Between 1 and 2 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Hildale.

This includes the following streams and drainages...
  South Creek, Short Creek and Second Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
      3700 11293 3700 11299 3700 11300

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LC
876 
WGUS75 KSLC 192236
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
436 PM MDT Fri Aug 19 2022

UTC053-192246-
/O.EXP.KSLC.FF.W.0082.000000T0000Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
436 PM MDT Fri Aug 19 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT THIS AFTERNOON FOR 
SOUTHEASTERN WASHINGTON COUNTY...

the heavy rain has ended and flood waters have receded on Short 
Creek in Hildale. Flooding is no longer expected to pose a threat. 
Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM MDT for portions of 
southern Utah and southwest Utah.

LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
      3700 11293 3700 11299 3700 11300

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 4:36 AM MDT, 9 hours 17 minutes earlier.

Area forecast discussion, Aug 19, 4:36 AM MDT, 9 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
436 AM MDT Fri Aug 19 2022

.SYNOPSIS...Monsoon moisture will remain in place across the
region through Saturday. Drier air will build into the state
Sunday into early next week, giving a reprieve from the monsoon,
with another surge possible mid to late week.

&&

.SHORT TERM (Through 12Z Sunday)...A very active 48 hours looks
likely across the region, with the combination of a monsoonal
moisture and weak upper level low crossing the area bringing
widespread precipitation to portions of the Beehive state.

Morning upper air and satellite analysis indicates a weak upper
level low is located northeast of Reno, while the associated
deformation axis lifts north and east across central and southern
Utah. Radar indicates light to moderate precipitation in a
corridor from near Wendover to Bullfrog associated with the
aforementioned deformation axis.

Deep moisture is in place with the 00Z KVEF sounding indicating a
PWAT near 1.65" and Flagstaff near 0.87". Morning mesoanalysis
indicates PWATs near or above 1" across southern Utah northward
through western Utah including near the Wasatch Front.

As the deformation axis shifts very slowly north and east and the
upper level low shifts eastward through the day, easterly flow
will be induced across northern Utah. HREF ensemble mean SBCAPE
values across northern Utah vary between 500-1250 J/kg as
sufficient destabilization will be possible across the area north
and east of the deformation axis.

Meanwhile, across central and portions of southern Utah, a
substantial cloud shield may prevent significant instability and
result in relatively weak, but widespread showers and
thunderstorms, particularly near the deformation axis. Further
south, sufficient clearing may allow for better destabilization,
especially across southwestern Utah. HREF ensemble mean SBCAPE
values in this area range from 500-1250 J/kg by afternoon.

Two main areas of more significant threat appear to be evolving
for this afternoon evening. Area 1 will be the threat of
convection across northern Utah. As previously mentioned, west to
northward storm motions are expected. CAMs suggest convection will
develop over the mountains of northern Utah and shift into the
Wasatch Front, particularly Salt Lake County and north, the Cache
Valley and the Tooele Valley. As these thunderstorms cross the
Wasatch crest into the Wasatch Front (in particular), strong
easterly winds will be possible. In addition to strong and gusty
winds, very heavy rainfall will be possible, bringing the threat
of urban flooding in poor drainage areas. Current timing of
convection reaching the Wasatch Front looks to be after 20Z or so.

Area 2 will be across southwestern Utah, where more
destabilization is possible. Expect convection to develop along
the higher terrain of southwestern Utah, in areas like Brian Head.
Convection may than shift south and east into lower Washington
County, Zion National Park and Garfield and Kane Counties. Any
thunderstorms will have the potential for very heavy rainfall,
though confidence wasn't sufficient to hoist a flood watch for
these locations. Those with outdoor plans in these areas should
monitor the weather and consider a plan B if your plans involve
slot canyons, slickrock areas, backcountry roads or hiking in or
near normally dry washes.

Those areas not included in the above paragraphs are not out of
the woods. Given the very high atmospheric moisture, showers or
thunderstorms will be capable of heavy rainfall and storm motions
will be slow. Training of storms over locations will present a
threat for flash flooding especially near recent burn scars, slot
canyons, slickrock areas, steep terrain and normally dry washes.

By Saturday afternoon, the upper level low will be nearing the
Utah/Nevada border. Expect additional showers and thunderstorms to
develop across the state in association with this low with the
threat of heavy rainfall. Intensity of this convection will depend
quite a bit on the degree of destabilization by Saturday
afternoon. Looks like another day with a threat of flooding across
a large portion of the state (though associated with the most
prone locations like recent burn scars, slot canyons, slickrock
areas, etc).

.LONG TERM (After 12Z Sunday)...Guidance shows decent agreement
that a shortwave trough will be centered near the UT/WY/CO border
region, sliding southeastward beneath a ridge on Sunday morning.
With lingering moisture, the shortwave will provide enough forcing
to result in scattered convective development by Sunday
afternoon, particularly in high terrain, and primarily in the
eastern half of the forecast region. Precipitation is expected to
then begin waning by the evening hours as the shortwave further
departs the region.

By the start of the work week, combination of the departing
shortwave and a second Pacific trough coming ashore in the PacNW
will result in a displacement of the persistent ridge which had
fostered continued monsoonal moisture flux over the last couple of
weeks. Instead, flow aloft will trend more zonal to northwesterly
through at least mid week, resulting in drying and lower PWAT air
~0.50"-0.80". With the more limited moisture and minimal synoptic
forcing, precipitation chances will be on the lower end, and
largely diurnally driven over the high terrain.

From mid week through the remainder of the long term forecast,
the pattern becomes a little more uncertain, and thus confidence
is a bit lower. Deterministic guidance suggests the PacNW trough
will amplify to an extent and result in faster flow atop the
region, which at a minimum will add a little more support for an
uptick in PoPs for the back half of the work week. That said,
guidance seems to diverge somewhat in how much the trough
amplifies, the corresponding placement of the ridge axis, and in
turn whether flow remains more zonal or reacquires a southerly
component which allows moisture to return more markedly. In the
scenario where some amount of southwesterly flow returns (favored
slightly by Euro/Canadian ensembles), the better moisture return
would yield more widespread PoPs. A more continued zonal flow
(favored slightly by GEFS members) would keep air a bit drier, and
thus PoPs would remain a bit more tempered. In either scenario,
higher confidence in precipitation placement remains along the
higher terrain and throughout the eastern half of the forecast
region.

In terms of temperatures, the precipitation and associated cloud
cover looks likely to yield below normal highs on Sunday,
moderating back closer to normal or a bit above in the days
thereafter. Overnight lows look to remain near to slightly above
normal throughout the long term period. In general, day to day
temperatures will be influenced by areal coverage of precipitation
and associated cloud cover (as well as what manages to linger
into the overnight hours).

&&

.AVIATION...KSLC...Winds throughout the TAF period to remain
largely diurnally driven, with the exception of any precipitation
and associated gusty erratic outflows. Precipitation chances
increase by around noon Friday, and persist into the late evening
hours. BKN/OVC VFR CIGS expected to largely prevail, though
deteriorated conditions possible for any precipitation directly
impacting the terminal. After a lull overnight, precipitation
chances likely increase again by late morning on Saturday.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions and
diurnally normal winds expected to largely prevail, though
deteriorated/atypical conditions can be expected during times of
precipitation directly impacting terminals. To that end,
anticipating precipitation chances to increase by late morning to
early afternoon, with rain chances persisting into the late
evening hours.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:13 AM MDTFlood WatchSLCBeaver, Garfield, Iron, Kane, Piute, Sevier and 2 more14 hr
Aug 19, 12:56 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington4 hr
Aug 19, 2:02 PM MDTSpecial Weather StatementSLCPiute13 min
Aug 19, 2:15 PM MDTAreal Flood AdvisorySLCIron, Washington113 min
Aug 19, 2:15 PM MDTSpecial Weather StatementSLCPiute15 min
Aug 19, 2:28 PM MDTSpecial Weather StatementSLCPiute17 min
Aug 19, 2:39 PM MDTSpecial Weather StatementSLCWashington36 min
Aug 19, 2:45 PM MDTSpecial Weather StatementSLCPiute30 min
Aug 19, 3:19 PM MDTSpecial Weather StatementSLCMorgan26 min
Aug 19, 3:44 PM MDTSpecial Weather StatementSLCMorgan31 min
Aug 19, 3:47 PM MDTSpecial Weather StatementSLCIron28 min
Aug 19, 4:12 PM MDTSpecial Weather StatementSLCWeber33 min
Aug 19, 4:27 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber33 min
Aug 19, 5:15 PM MDTSpecial Weather StatementSLCIron30 min
Aug 19, 5:29 PM MDTSpecial Weather StatementSLCWashington31 min
Aug 19, 5:43 PM MDTSpecial Weather StatementSLCIron32 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.